Oklahoma, 2002

Hail in Oklahoma, January 23, 2002

January 23, 2002 · NWS OUN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 23, 9:43 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 23, 9:43 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
943 AM CST WED JAN 23 2002

AN UPDATED FORECAST WILL BE ISSUED SHORTLY TO INCLUDE HIGHER AND
MUCH MORE WIDESPREAD SHOWER AND THUNDERSTORM CHANCES.  WITH SHOWERS
AND STORMS ALREADY DEVELOPING IN OUR SOUTHWEST CORNER... AND ALL
SHORT-TERM MODELS INDICATING SUFFICIENT MOISTURE... LIFT... AND
INSTABILITY... HAVE OPTED TO INCLUDE CHANCE POPS FOR ABOUT THE
SOUTHEAST 2/3 OF THE FORECAST AREA.  HAVE ALSO RAISED POPS TO 60
PERCENT ACROSS THE SOUTH-CENTRAL AND SOUTHEAST.

OTHERWISE... THE ONLY INTENTIONAL CHANGES WERE TO UPDATE THE
POSITION OF THE WIND SHIFT ASSOCIATED WITH THE COLD FRONT THAT IS
NOW ABOUT HALFWAY ACROSS OUR AREA... AND TO REMOVE THE MENTION OF
FOG.

FURTHER UPDATES WILL LIKELY BE NEEDED TO DEAL WITH CONTINUING
TEMPORAL WORDING... AND PERHAPS SOME FINE-TUNING OF THE
PRECIPITATION DESCRIPTIONS.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jan 23, 12:11 PM CST, 1 hour 57 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1211 PM CST WED JAN 23 2002

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF
INTERSTATE 44.

A COLD FRONT WILL CONTINUE TO ADVANCE SOUTHEAST ACROSS THE AREA
THIS AFTERNOON. WARM... MOIST AIR AHEAD OF THE FRONT WILL CONTRIBUTE
TO UNUSUALLY STRONG INSTABILITY FOR JANUARY.  LOW FREEZING LEVELS
WILL ALSO INCREASE THE RISK OF HAIL. HOWEVER... ONLY A VERY FEW OF
THE STORMS THIS AFTERNOON ARE EXPECTED TO PRODUCE HAIL LARGER THAN
THREE FOURTHS OF AN INCH IN DIAMETER.

THERE IS A SOMEWHAT HIGHER RISK OF SEVERE STORMS IN SOUTHEAST
OKLAHOMA THIS AFTERNOON INTO THIS EVENING... MAINLY EAST OF ATOKA
AND DURANT.

CMS

The radar

The Norman radar (KTLX), 137 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coal

When
January 23, 2:08 PM CST
Where
Coal County, Lehigh
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.467, -96.217

Hail was reported near Highway 75.

Hail, Seminole

When
January 23, 2:45 PM CST
Where
Seminole County, 6 mi N of Wewoka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -96.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277082, 5277081.